There are sporadic reports of antipsychotic-induced visual hypersensitivity attack (VHA). VHA is characterized by hypersensitivity of perception mainly in the visual modality and sometimes accompanied by an oculogyric crisis. However, some researchers regard VHA as a schizophrenia symptom. To determine whether VHA is an adverse effect of antipsychotic agents, we examined the effect of dose reduction on VHA. This was an open-label 36-week study. We randomized 34 patients with VHA to a reduced-dose group and a fixed-dose group. Primary outcome measures were the frequency and duration of VHA, assessed with patients' self-reports, and the Clinical Global Impressions (CGI). Assessment also included the Drug-induced Extrapyramidal Symptoms Scale for extrapyramidal symptoms, the Positive and Negative Syndrome Scale (PANSS) for schizophrenia, and the CGI for other diagnoses. Data were collected from August 2000 to April 2005 at 4 psychiatric hospitals in Tokyo. VHA diminished in 16 patients (94.1%) in the reduced-dose group in the CGI score, the frequency (number of episodes per week), and the duration of the episodes (from 4.06 to 1.77, P < 0.001; from 2.59 to 0.82, P = 0.001; and from 1.92 to 0.66 hours, P = 0.007, respectively), but there were no changes in the fixed-dose group. There were no changes in the underlying illness as measured by the PANSS in both groups. Reducing the dose of antipsychotic agents ameliorates VHA and represents the ideal treatment option for patients with VHA.
|ジャーナル||Journal of clinical psychopharmacology|
|出版ステータス||Published - 2006 2月|
ASJC Scopus subject areas